Kansas, 2023

Winter Storm and Heavy Snow in Kansas, January 20 to 21, 2023

January 20 to 21, 2023 · NWS DDC · 89 events in 18 counties and zones

A strong southwest upper-level low made its way south of the CWA putting a good bullseye across southwest Kansas for snowfall. Ahead of the frontal and around the occlusion, many reports of 2-10 inches.

Where it happened

Every event with a place to put it; 89 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
89

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong southwest upper-level low made its way south of the CWA putting a good bullseye across southwest Kansas for snowfall. Ahead of the frontal and around the occlusion, many reports of 2-10 inches. Amplified by frontogenic lift within the surface boundary and ample low-level moisture, snow continued through the afternoon hours before ending and moving northeast towards sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 20, 5:19 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 20, 5:19 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
519 PM CST Fri Jan 20 2023

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Saturday night)
Issued at 321 PM CST Fri Jan 20 2023

A strong upper level storm system to the west and southwest of
Kansas will progress eastward and then east-northeastward tonight,
maxing out across southwestern Kansas in negative tilt fashion
early Saturday. Isentropic lift will result in widespread
precipitation, and then a trowal will set up where locally
heavier snows can be expected. This will probably be an all snow
event given the dry antecedent air mass with strong evaporative
cooling, and also cooling from the intense lift associated with
the upper level system. Model soundings indicate mostly snow even
at Medicine Lodge. It is still not clear where this band of heavy
snow will set up; but it will be somewhere between a Syracuse-Ness
City- Wakeeney line and a Garden City-Jetmore line. Dodge City
will likely be on the southern edge of the heavier snow, with
lesser amounts to the south and east. Some places in the band of
heavier snow could get 6 to 8 inches; but 3 to 6 inch amounts
will probably be common along and north of a line from Lakin to
Dodge City. The system will be weakening as it moves farther east
so that snow amounts may drop off a little in Stafford and Rush
Center.

The snow will taper off from west to east Saturday afternoon and
evening. With clearing skies, temperatures will drop well down to
between 10 and 15 by Sunday morning, with a few colder readings
given the snow cover.

.LONG TERM...(Sunday through Friday)
Issued at 321 PM CST Fri Jan 20 2023

Another upper level storm system that is even stronger will
drop southward from western Canada into the western United States
by Monday and then move eastward Monday night and Tuesday. There
has been quite a bit of run to run and model to model variability
with this system. But today the ECMWF ensembles and GEFS as well
as the GEM are showing a farther north solution, which would mean
accumulating snows across western Kansas. Regardless, the heavier
snows will probably be along the Kansas-Oklahoma line and points
south. Temperatures the next several days will depend on how fast
the snow melts and whether we get additional snow early next week.
As long as there is snow cover, it will be hard to warm much
above freezing during the day and of course the nights would be
cooler.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 501 PM CST Fri Jan 20 2023

An upper low located over the 4 corners region at 23z Friday will
approach western Kansas overnight. As upper low approaches VFR
ceilings in the 3500 to 6000ft AGL will develop by 06z Saturday.
These ceilings will lower into the 1500 to 2500ft AGL level
between 09z and 12z Saturday as steady light snow develops.
Ceilings will drop to 500ft or less by 15z Saturday as area of
moderate to heavy snow develops across southwest Kansas.
Visibilities as low as 1/2 mile can be expected at times at
Garden City, Dodge City and Hays due to the periods of heavier
snowfall during the day on Saturday. At Garden City, Dodge City
and Hays the probability of snowfall on Saturday being greater
than 4 inches is 60-70%. Lower snow amounts will occur in the
Liberal area with only at 20% chance for 2 inches or more of
snowfall here.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  29  32  14  38 / 100 100  10   0
GCK  28  31  11  36 / 100 100  10   0
EHA  27  33  12  46 /  70  80  10   0
LBL  30  33  14  46 /  70  90  10   0
HYS  27  32  11  33 /  80 100  40   0
P28  32  35  24  43 /  60  80  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from midnight CST /11 PM MST/ tonight to 8
PM CST /7 PM MST/ Saturday for KSZ030-031-043>046-061>065-
077>079.

Winter Weather Advisory from midnight tonight to 8 PM CST
Saturday for KSZ066-074>076-080-081-084>090.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Burgert
Hazardous weather outlook, Jan 20, 4:24 AM CST, 15 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
424 AM CST Fri Jan 20 2023

KSZ030-031-043>046-061>066-074>081-084>090-211030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
424 AM CST Fri Jan 20 2023 /324 AM MST Fri Jan 20 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Widespread snow will develop Tonight and overspread much of the
area through Saturday afternoon. Winter Storm Warnings and
Advisories will go into effect as of 9 pm this evening. Please
see the Warning and Advisory messages for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another winter storm system may bring additional snow to the
region as early as Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

70 heavy snow, 17 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Gray

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Gray forecast zone
Reported by
Social Media
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Snow report of 3 inches. Snow continued throughout the day.

Winter Weather, Stanton

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Stanton forecast zone
Reported by
Social Media
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Snow report of 1 inch in Mantor. Snow continued throughout the day.

Winter Storm, Hodgeman

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Hodgeman forecast zone
Reported by
Social Media
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Snow report of 4.5 inches in Hanston. Snow continued throughout the day.

Heavy Snow, Hodgeman

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Hodgeman forecast zone
Reported by
Social Media
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Snow reported of 7 inches 3 miles NW of Hanston. Snow continued throughout the day.

Winter Weather, Pratt

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Pratt forecast zone
Reported by
Social Media
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Snow reported of 2.1 inches 1 mile east of Pratt.

Winter Storm, Pratt

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Pratt forecast zone
Reported by
Trained Spotter
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Report of 2 inches of snow in Pratt.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 5.5 inches of snow in Schoenchen.

Heavy Snow, Kearny

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Kearny forecast zone
Reported by
Social Media
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Report of 6 inches of snow in Deerfield.

Heavy Snow, Ness

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ness forecast zone
Reported by
Social Media
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Report of 5 inches of snow 5 miles SW of Utica.

Heavy Snow, Lane

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Lane forecast zone
Reported by
Social Media
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Report of 8 inches of snow in Dighton.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 7 inches of snow 1 mile WNW of Hays.

Winter Storm, Finney

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Finney forecast zone
Reported by
Social Media
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Report of 4 inches of snow at Holcomb.

Heavy Snow, Scott

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Scott forecast zone
Reported by
Social Media
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Report of 5 inches of snow 5 miles N of Scott City.

Heavy Snow, Scott

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Scott forecast zone
Reported by
Social Media
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Report of 6.5 inches of snow 1 mile S of Manning.

Heavy Snow, Finney

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Finney forecast zone
Reported by
Social Media
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Report of 7 inches of snow at Kalvesta.

Winter Storm, Ford

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ford forecast zone
Reported by
Social Media
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Report of 2.2 inches of snow at Windhorst.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 6.5 inches of snow at Victoria.

Heavy Snow, Kearny

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Kearny forecast zone
Reported by
Social Media
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Report of 6 inches of snow in Lakin.

Heavy Snow, Trego

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Trego forecast zone
Reported by
Social Media
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Report of 6 inches of snow at Wakeeney.

Heavy Snow, Lane

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Lane forecast zone
Reported by
Social Media
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Report of 9 inches of snow in Dighton.

Heavy Snow, Hodgeman

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Hodgeman forecast zone
Reported by
Social Media
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Report of 5.5 inches of snow 7 miles SE of Kalvesta.

Heavy Snow, Finney

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Finney forecast zone
Reported by
Social Media
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Report of 6 inches of snow in Garden City.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 7 inches of snow 1 mile E of Hays.

Heavy Snow, Lane

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Lane forecast zone
Reported by
Social Media
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Report of 10 inches of snow 4 miles SE of Dighton.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 7 inches of snow 1 mile W of Hays.

Heavy Snow, Ford

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ford forecast zone
Reported by
Official NWS Observations
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Report of 6.3 inches of snow at the NWS Dodge City Office.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 6 inches of snow at Ellis.

Heavy Snow, Rush

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Rush forecast zone
Reported by
Social Media
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Report of 5 inches of snow at La Crosse.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 6 inches of snow at Catherine.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 6.5 inches of snow in Hays.

Heavy Snow, Kearny

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Kearny forecast zone
Reported by
Social Media
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Report of 6 inches of snow at Lakin.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 5 inches of snow at Hays.

Heavy Snow, Rush

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Rush forecast zone
Reported by
Social Media
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Report of 5 inches of snow at Timken.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 7 inches of snow 1 mile N of Hays.

Heavy Snow, Scott

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Scott forecast zone
Reported by
Social Media
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Report of 6 inches of snow 1 mile N of Scott City.

Heavy Snow, Stafford

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Stafford forecast zone
Reported by
Social Media
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Report of 5 inches of snow at Stafford.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 6 inches of snow 2 miles NW of Antonio.

Winter Storm, Pawnee

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Pawnee forecast zone
Reported by
Social Media
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Report of 3 inches of snow at Larned.

Heavy Snow, Stafford

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Stafford forecast zone
Reported by
Social Media
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Report of 5 inches of snow at Macksville.

Winter Storm, Ford

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ford forecast zone
Reported by
Social Media
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Report of 5 inches of snow 2 miles NNW of Dodge City.

Heavy Snow, Finney

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Finney forecast zone
Reported by
Social Media
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Report of 7 inches of snow 2 miles NE of Kalvesta.

Winter Storm, Finney

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Finney forecast zone
Reported by
Social Media
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Report of 4 inches of snow 5 miles SSE of Plymell.

Heavy Snow, Ford

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ford forecast zone
Reported by
Social Media
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Report of 5.5 inches of snow 2 miles north of Dodge City.

Heavy Snow, Pawnee

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Pawnee forecast zone
Reported by
Social Media
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Report of 5.3 inches of snow at Burdett.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 6 inches of snow 2 miles WNW of Hays.

Heavy Snow, Rush

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Rush forecast zone
Reported by
Social Media
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Report of 7 inches of snow 8 miles SSE of Nekoma.

Winter Storm, Pawnee

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Pawnee forecast zone
Reported by
Social Media
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Report of 4 inches of snow at Garfield.

Heavy Snow, Stafford

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Stafford forecast zone
Reported by
Social Media
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Report of 5.5 inches of snow at Macksville.

Winter Storm, Edwards

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Edwards forecast zone
Reported by
Social Media
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Report of 3 inches of snow at Kinsley.

Winter Storm, Gray

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Gray forecast zone
Reported by
Social Media
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Report of 4.5 inches of snow at Ingalls.

Heavy Snow, Ness

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ness forecast zone
Reported by
Social Media
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Report of 5.5 inches of snow 6 miles SSW of Brownell.

Heavy Snow, Gray

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Gray forecast zone
Reported by
Social Media
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Report of 6.5 inches of snow 1 mile N of Cimarron.

Winter Storm, Haskell

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Haskell forecast zone
Reported by
Social Media
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Report of 4 inches of snow 6 miles SSE of Plymell.

Heavy Snow, Gray

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Gray forecast zone
Reported by
Social Media
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Report of 5 inches of snow at Charleston.

Winter Storm, Edwards

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Edwards forecast zone
Reported by
Social Media
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Report of 4 inches of snow at Kinsley.

Heavy Snow, Trego

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Trego forecast zone
Reported by
Social Media
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Report of 5 inches of snow 4 miles N of Cedar Bluff.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 8 inches of snow 1 mile WNW of Schoenchen.

Heavy Snow, Hodgeman

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Hodgeman forecast zone
Reported by
Social Media
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Report of 6 inches of snow at Hanston.

Heavy Snow, Scott

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Scott forecast zone
Reported by
Social Media
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Report of 7 inches of snow 1 mile ENE of Scott City.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 6 inches of snow 2 miles S of Yocemento.

Heavy Snow, Lane

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Lane forecast zone
Reported by
Social Media
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Report of 10 inches of snow at Dighton.

Heavy Snow, Lane

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Lane forecast zone
Reported by
Social Media
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Report of 6.5 inches of snow at Healy.

Heavy Snow, Ness

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ness forecast zone
Reported by
Social Media
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Report of 9.5 inches of snow at Bazine.

Winter Storm, Ford

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ford forecast zone
Reported by
Social Media
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Report of 4 inches of snow 3 miles S of Dodge City.

Heavy Snow, Edwards

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Edwards forecast zone
Reported by
Social Media
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Report of 5 inches of snow 7 miles NW of Kinsley.

Winter Storm, Edwards

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Edwards forecast zone
Reported by
Social Media
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Report of 4 inches of snow 2 miles E of Centerview.

Heavy Snow, Finney

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Finney forecast zone
Reported by
Social Media
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Report of 7 inches of snow at Holcomb.

Heavy Snow, Rush

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Rush forecast zone
Reported by
Social Media
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Report of 9 inches of snow 3 miles NW of Liebenthal.

Winter Storm, Ford

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ford forecast zone
Reported by
Social Media
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Report of 3.5 inches of snow at Wright.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 8.5 inches of snow 1 mile ESE of Hays.

Heavy Snow, Finney

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Finney forecast zone
Reported by
Social Media
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Report of 5 inches of snow 5 miles N of Garden City.

Heavy Snow, Ness

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ness forecast zone
Reported by
Social Media
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Report of 7 inches of snow in Ness City.

Heavy Snow, Lane

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Lane forecast zone
Reported by
Social Media
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Report of 5 inches of snow 2 miles S of Amy.

Heavy Snow, Trego

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Trego forecast zone
Reported by
Social Media
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Report of 6.5 inches of snow 5 miles S of Trego Center.

Heavy Snow, Ford

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ford forecast zone
Reported by
Social Media
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Report of 6 inches of snow in Ford.

Heavy Snow, Ness

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ness forecast zone
Reported by
COOP Observer
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Report of 5 inches of snow 9 miles S of Lakin.

Heavy Snow, Ness

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ness forecast zone
Reported by
Social Media
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Report of 7 inches of snow 4 miles NE of Ransom.

Heavy Snow, Trego

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Trego forecast zone
Reported by
Social Media
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Report of 6 inches of snow 6 miles SSE of Trego Center.

Heavy Snow, Ness

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ness forecast zone
Reported by
Social Media
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Report of 7 inches of snow at Beeler.

Heavy Snow, Gray

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Gray forecast zone
Reported by
Social Media
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Report of 5 inches of snow at Ingalls.

Heavy Snow, Trego

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Trego forecast zone
Reported by
Social Media
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Report of 7.5 inches of snow 1 mile N of Wakeeney.

Heavy Snow, Gray

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Gray forecast zone
Reported by
Social Media
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Report of 5 inches of snow 5 miles S of Cimarron.

Heavy Snow, Pawnee

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Pawnee forecast zone
Reported by
Social Media
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Report of 5 inches of snow 2 miles S of Larned.

Heavy Snow, Hodgeman

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Hodgeman forecast zone
Reported by
Social Media
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Report of 5 inches of snow at Jetmore.

Heavy Snow, Gray

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Gray forecast zone
Reported by
Social Media
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Report of 6 inches of snow at Ingalls.

Heavy Snow, Barber

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Barber forecast zone
Reported by
Official NWS Observations
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Report of 7.4 inches of snow at NWS Dodge City Office.

Heavy Snow, Gray

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Gray forecast zone
Reported by
Social Media
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Report of 7 inches of snow at Cimarron.

Winter Storm, Edwards

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Edwards forecast zone
Reported by
Social Media
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Report of 4.5 inches of snow at Offerle.

Heavy Snow, Ellis

When
January 20, 8:00 PM CST to January 21, 9:00 PM CST
Where
Ellis forecast zone
Reported by
Social Media
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Report of 6 inches of snow at Victoria.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077527, 1077528, 1077529, 1077530, 1077531, 1077532, 1077533, 1077534, 1077535, 1077536, 1077537, 1077539, 1077540, 1077542, 1077544, 1077546, 1077548, 1077550, 1077553, 1077556, 1077557, 1077558, 1077559, 1077560, 1077561, 1077562, 1077563, 1077564, 1077565, 1077566, 1077567, 1077568, 1077569, 1077570, 1077571, 1077572, 1077573, 1077574, 1077575, 1077578, and more.